Alert archive / North Dakota / Snow Squall Warnings in 2022
Snow Squall Warning 1, NWS Bismarck, ND
NWS Bismarck, ND issued this snow squall warning at Feb 13, 2022, 5:44 PM CST for 5 counties in North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 13, 2022, 5:44 PM CST (23:44 UTC)
- Expired
- Feb 13, 2022, 6:45 PM CST
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Bottineau County, ND, Burke County, ND, McHenry County, ND, Renville County, ND, Ward County, ND
The radar
The Minot AFB radar (KMBX), 46 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this snow squall warning went out at Feb 13, 5:26 PM CST, 18 minutes earlier.
Area forecast discussion, Feb 13, 5:26 PM CST, 18 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 526 PM CST Sun Feb 13 2022 .UPDATE... Issued at 507 PM CST Sun Feb 13 2022 Have posted a special weather statement for the northcentral part of the state either side of Minot to account for radar returns increasing there and surface reports of wind gusts around 40 mph with visibility near one mile. These observations were not under the heaviest snow bands and so will fully expect visibility in those heavier bands to be as low as 1/4 mile. Will update the forecast as soon as time allows over the next few minutes. My priority was getting the special weather statement out. If the back edge of the snow is showing up on radar, if that really is the back edge, a winter weather advisory will not be needed. If it is determined over the next hour that the edge on radar is really not the back edge, a winter weather advisory may be posted, not for snow amounts, an inch or two, but for visibility and wind. We will have to watch the radar closely as surface observations that area will not help much in narrowing down the back edge. jpm && .SHORT TERM...(This evening through Monday) Issued at 226 PM CST Sun Feb 13 2022 The short term forecast is highlighted by scattered snow showers later this afternoon through the evening, breezy winds, and cooler temperatures on Monday. Early this afternoon, our steady northwest flow aloft pattern continued, with an exiting closed low over the Great Lakes region and troughing deepening off the coast of British Columbia. At the surface, a low was centered over southwestern Manitoba, with a warm front extending south and cutting through central North Dakota as of 20 UTC. Ahead of the surface low, low stratus was stretching south into northern North Dakota. Winds continued to be breezy ahead of the front, from the south, and behind the front, from the northwest. Potent low-level warm air advection has helped warm temperatures into the 40s across much of the area south and west of the Missouri River, aided by a lack of snow cover. Scattered snow showers are possible later this afternoon through this evening as the surface low and attendant cold front drop south through the forecast area. We are thinking that any current snowpack is crusted over enough to prevent most of any blowing snow concerns, and accumulations are expected to be very light. However, visibilities could be significantly reduced if any showers end up producing moderate snowfall, as winds will still be quite breezy, sustained around 20 to 25 mph and gusting up to 50 mph. Not too high of confidence in what exactly will happen, but will message on social media for a general heads up. Low temperatures tonight will range from around 10 degrees below zero in the Turtle Mountains area to the upper teens in the southwest. Expect lower winds but cooler temperatures on Monday in the wake of the cold front, with highs in the single digits east to around freezing in the southwest. There is a slight chance of snow in the north on Monday afternoon with increasing chances Monday night, as a shortwave moves through the mean flow. .LONG TERM...(Monday night through Sunday) Issued at 226 PM CST Sun Feb 13 2022 The extended forecast is highlighted by continued up and down temperatures, and a few chances for snow through the week. Flow aloft over the region becomes zonal on Tuesday as a split flow regime develops, with the southern stream of the split flow closing off over the desert southwest. A midlevel trough develops, and stacked with a surface inverted trough, will continue increasing chances for snow from overnight Monday into Tuesday morning. PoPs are maximized in northern North Dakota during the day Tuesday, but only minor accumulations of around half an inch or less are expected. Winds will quickly increase late in the day Tuesday from west to east as a cold front pushes through. It will be colder and breezy on Wednesday in the wake of the cold front, with highs back below average, before a slight warmup on Thursday. There is increasing agreement among guidance on a stronger wave coming through Thursday into Friday, with NBM PoPs already as high as 50-60% in north central North Dakota for Thursday evening. NAEFS and the ECMWF EFI are already highlighting Friday as a windy day, as a cold front comes sweeping through Friday afternoon after precipitation chances taper off. Ensemble guidance is having a tough time deciding how the flow pattern will progress from there, with a large spread in temperature percentiles stemming from differences in the location of upper level ridging. Overall, temperatures look to stay near to above average through the weekend, with some hint at chances for snow on Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 515 PM CST Sun Feb 13 2022 VFR most of the TAF valid period, however, bands of snow and blowing snow in G40 knots wind were moving through the KMOT area as of this writing and moving south-southeast. A brief period of IFR ceilings and visibilities are possible at KMOT from 14/00Z to 14/02Z. Then, a brief period of IFR will be possible at KJMS between 14/02Z and 14/05Z. KBIS should end up just on the west edge of the snow band with flurries. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JPM SHORT TERM...MJ LONG TERM...MJ AVIATION...MJ
Hazardous weather outlook, Feb 13, 2:31 PM CST, 3 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 231 PM CST Sun Feb 13 2022 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-142045- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 231 PM CST Sun Feb 13 2022 /131 PM MST Sun Feb 13 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MJ
In the hours before
Special weather statement, Feb 13, 5:06 PM CST, 38 minutes before
Special Weather Statement National Weather Service Bismarck ND 506 PM CST Sun Feb 13 2022 NDZ002>005-010>013-022-023-025-140115- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Sheridan-Wells-Foster- Including the cities of Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Mcclusky, Goodrich, Harvey, Fessenden, and Carrington 506 PM CST Sun Feb 13 2022 ...GUSTY WIND IN SNOW AND BLOWING SNOW TO END THE DAY OVER NORTHCENTRAL NORTH DAKOTA... Gusty winds, around 40 mph, with bands of snow and blowing snow, were moving through the area from Bowbells, Mohall and Bottineau, to Rolla, Towner and Rugby late this Sunday afternoon. The bands of snow were pushing south toward Stanley, Minot, Velva and Harvey. Expect brief periods of very poor visibility in the snow, blowing snow and gusty winds that could reach as high as 50 mph. These conditions will continue, off and on, until about 8 PM CST. If traveling and you run into one of these snow bands be sure to turn your headlights on and slow down. Visibility will be very poor when meeting other traffic. JP Martin
Nearby
Snow Squall Warnings in North Dakota, 2022Every snow squall warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.